Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Detroit, MI

August 1, 2003Lapeer County, Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 1, 2003, 3:51 PM EDT for Lapeer County, Saint Clair County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 3:51 PM EDT (19:51 UTC)
Expired
Aug 1, 2003, 5:00 PM EDT
In force
69 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Lapeer County, MI, Saint Clair County, MI

The radar

The Detroit radar (KDTX), 53 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KDTX 011951
SVRDTX
MIC087-147-012100-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 500 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF IMLAY CITY...OR 13 MILES EAST
  OF LAPEER...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO
  ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYNN TOWNSHIP AT 405 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4309 8321 4296 8305 4311 8288 4315 8306

$$

SF BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:25 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM EDT, 1 hour 26 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT FRI AUG 1 2003

...CONTINUED TSRA CHCS WITH MEANDERING UPPER LOW REMAIN CHALLENGE...

IN THE SHORT TERM...DECENT LINE OF STORMS CONTINUES TO MOVE INTO THE
CWA. THESE STORMS ARE ASSOCIATED WITH FIRST MAJOR SPOKE TO COME AROUND
UPPER LOW THIS FAR EAST. STORM ORGANIZATION HAS ALSO BEEN ASSISTED
BY STRONG OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION & SIGNIFICANT
DESTABILIZATION UNDER SUNNY SKIES...AIDED BY FACT THAT UPPER FLOW IS
TAKING ANVIL BLOWOFF TO THE NORTH/NORTHWEST. AFTERNOON TRENDS WITH
THIS CONVECTIVE SYSTEM WILL...IN LARGE PART...DEFINE FORECAST FOR
TONIGHT. UPSTREAM WAVE MOVING W/E ALONG BASE OF UPPER LOW IS ALREADY
FIRING A SMALL CLUSTER OF STORMS IN EXTREME NRN IL. THESE SHOULD
MOVE STRAIGHT INTO FAR LOWER MICHIGAN...AND GRADUALLY PULL NE IN SW
FLOW ON FRONT SIDE OF THE UPPER LOW. (UNLESS THIS CURRENT TSRA LINE
FIRES SOUTH INTO IN & CENTRAL IL...FOCUSING ACTIVITY FURTHER SOUTH).
WL WATCH TRENDS THIS AFTN...BUT INITIAL FEELING IT THAT LIKELY POPS
CURRENT IN FCST STILL LOOK GOOD...AS ACTIVITY IN NRN IL WILL MOST
LIKELY SPREAD INTO CWA THIS EVENING...AND PERHAPS EXTEND INTO THE
OVERNIGHT HOURS.

SLIGHT CHANGES IN WEEKEND FORECAST AS PROGS ARE SLOWER BRINGING THE
UPPER LOW EAST INTO CWA. ETA/GFS BOTH HAVE LOW STILL OVER WI SUNDAY
EVENING...W/ GFS SLOWLY MOVING IT NE FROM THERE MONDAY INTO TUESDAY.
RELATIVELY DEEP MOISTURE SHOULD REMAIN IN AREA THROUGH THE WEEKEND
BASED ON THIS TREND...AND WILL UP POPS SOME IN ANTICIPATION OF MORE
ORGANIZED CONVECTIVE COMPLEXES AS WAVES ROTATE UP THRU AREA IN SW
FLOW. WILL ALSO UP TEMPS JUST A BIT...AS WE WILL REMAIN IN THE WARM
SECTOR LONGER. THIS...UNFORNATELY...COULD BE MUDDIED BY CLOUD COVER
PRECIP...SO WON/T GO MORE THAN A DEGREE OR TWO HIGHER ATT. INTO
NEXT WEEK...UPPER/SFC LOW FINALLY LIFT JUST NORTHEAST OF AREA...BUT
NOT FAR. SHRA/TSRA ACTIVITY SHOULD REMAIN FAIRLY WIDESPREAD MON INTO
TUE...ALTHO IT WILL TEND TO BE MORE DIURNALLY DEPENDANT AS DEEPER
MOISTURE WILL BE PUSHED OFF TO THE EAST BY THEN. BY MID/LATE WEEK...
PRECIP SHOULD BECOME MORE AND MORE HIT AND MISS AS CWA GETS ON THE
BACKSIDE OF UPPER LOW...AND UPPER LOW ITSELF WEAKENS. PROGS ACTUALLY
OPENING UP LOW INTO A BROAD TROF A BIT FASTER NOW. WILL LEAVE SMALL
POPS THRU THU...BUT LEAVE THEM OUT ON FRI. TEMPS TO REMAIN PRETTY
CONSISTENT AOB NORMAL...WITH AVERAGE HIGHS AROUND 80 AND LOWS AROUND
60.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 11:19 AM EDT, 4 hours 32 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 AM EDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 823 IN EFFECT UNTIL 4 PM FOR
MOST OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOWER
MICHIGAN EXCEPT BAY AND MIDLAND COUNTIES UNTIL 4 PM. FOR THIS
AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED NORTHWEST OF AN ANN
ARBOR TO PORT HURON LINE...WITH SCATTERED THUNDERSTORMS EXPECTED TO
THE SOUTHEAST. THUNDERSTORMS NOW OVER SOUTHWEST LOWER MICHIGAN WILL
GRADUALLY SPREAD EAST...REACHING FLINT...OWOSSO AND THE TRI
CITIES BY 1 PM...AND MOVING INTO THE DETROIT AREA AND THUMB SHORTLY
AFTER 2 PM. SOME OF THESE STORMS WILL BE SEVERE...WITH WIND GUSTS TO
60 MPH AND HAIL TO 2 INCHES IN DIAMETER. STORMS WILL MOVE NORTHEAST
AT 25 MPH.

FOR TONIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...SOME OF THEM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND PEA SIZED HAIL. THEY WILL ALSO MOVE NORTHEAST AT 25 MPH.

THESE STORMS ARE ASSOCIATED WITH AN UNSTABLE AIRMASS OVER THE REGION
AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY
THROUGH WEDNESDAY.

A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES
WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:52 PM EDTSevere Thunderstorm WarningDTXSaginaw68 min
Aug 1, 12:56 PM EDTSevere Thunderstorm WarningDTXShiawassee79 min
Aug 1, 2:41 PM EDTSevere Thunderstorm WarningDTXLivingston79 min
Aug 1, 2:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw81 min
Aug 1, 3:22 PM EDTSevere Thunderstorm WarningDTXOakland68 min
Aug 1, 3:25 PM EDTSpecial Marine WarningDTX95 min
Aug 1, 3:25 PM EDTSpecial Marine WarningDTX95 min
Aug 1, 3:38 PM EDTSevere Thunderstorm WarningDTXWayne82 min
Aug 1, 3:46 PM EDTSpecial Marine WarningDTX119 min
Aug 1, 4:12 PM EDTSevere Thunderstorm WarningDTXSanilac63 min
Aug 1, 4:16 PM EDTSevere Thunderstorm WarningDTXMacomb44 min
Aug 1, 4:59 PM EDTSevere Thunderstorm WarningDTXSaint Clair61 min
Aug 1, 5:00 PM EDTSpecial Marine WarningDTX60 min
Aug 1, 5:08 PM EDTSevere Thunderstorm WarningDTXLenawee82 min
Aug 1, 5:23 PM EDTTornado WarningDTXLenawee82 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.